Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 2020, 5:02 PM EDT for McKean County, Pennsylvania. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2020, 5:02 PM EDT (21:02 UTC)
- Expired
- May 29, 2020, 5:39 PM EDT
- In force
- 37 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County McKean County, PA
The radar
The State College radar (KCCX), 116 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:15 PM EDT | TSTM WND DMG | Bradford, PA | TREE ON HOUSE, NUMEROUS TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812 WUUS51 KCTP 292102 SVRCTP PAC083-292200- /O.NEW.KCTP.SV.W.0035.200529T2102Z-200529T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service State College PA 502 PM EDT Fri May 29 2020 The National Weather Service in State College PA has issued a * Severe Thunderstorm Warning for... Northern McKean County in north central Pennsylvania... * Until 600 PM EDT. * At 502 PM EDT, a severe thunderstorm was located near Marshburg, moving northeast at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees, roofs, and siding. * Locations impacted include... Bradford, Shinglehouse, Rew, Coryville, Cyclone, Marshburg, Eldred, Lewis Run, Bradford Airport and University Of Pittsburgh - Bradford. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4191 7821 4175 7874 4200 7883 4200 7820 TIME...MOT...LOC 2102Z 246DEG 41KT 4189 7870 HAIL...<.75IN WIND...60MPH $$ KF
2 follow-up statements
112 WWUS51 KCTP 292123 SVSCTP Severe Weather Statement National Weather Service State College PA 523 PM EDT Fri May 29 2020 PAC083-292200- /O.CON.KCTP.SV.W.0035.000000T0000Z-200529T2200Z/ McKean PA- 523 PM EDT Fri May 29 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR NORTHEASTERN MCKEAN COUNTY... At 523 PM EDT, a severe thunderstorm was located near Coryville, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees, roofs, and siding. Locations impacted include... Shinglehouse, Coryville and Eldred. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4191 7821 4183 7850 4200 7849 4200 7820 TIME...MOT...LOC 2123Z 258DEG 41KT 4193 7838 HAIL...<.75IN WIND...60MPH $$ KF
361
WWUS51 KCTP 292139
SVSCTP
Severe Weather Statement
National Weather Service State College PA
539 PM EDT Fri May 29 2020
PAC083-292149-
/O.CAN.KCTP.SV.W.0035.000000T0000Z-200529T2200Z/
McKean PA-
539 PM EDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKEAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4191 7821 4183 7850 4200 7849 4200 7820
TIME...MOT...LOC 2138Z 246DEG 41KT 4200 7818
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:09 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 29, 2:09 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service State College PA 209 PM EDT Fri May 29 2020 .SYNOPSIS... A cold front will move through tonight and end the showers and thunderstorms. A noticeably cooler and drier/less humid airmass will move into the area over the weekend with temperatures trending below normal into early next week. && .NEAR TERM /THROUGH TONIGHT/... Storms have fired over a majority of the area, now with severe ops in full swing. Will likely have a watch or perhaps two out very soon. Two distinct areas to concentrate on for the next 5-6hrs - NW mtns for 2-3hrs, and the E for the rest of the time. Severe probability is lower over the Laurels/SW where the shear is weaker and CAPE not as large. No further increase in heating is expected, but an influx of mstr from WV is likely to enhance storm cells. The cold front itself will be arriving around sunset in the NW, but will have a more-stable airmass ahead of it by that time due to current storms/mixing/sfc cooling. The storms should be just about done before midnight, with any remaining cells diminishing rapidly early tonight. Wind turns to the W/NW with clouds filling in behind in the NW mtns. The downslope and drying should help keep the sky more-clear over the SE half of the area. Min may hit 50F at BFD, but the cloud cover could keep them above that. They'll likely stay in the 60s in the Lower Susq. && .SHORT TERM /SATURDAY/... Clouds will dissipate fairly quickly in the morning and a refreshingly less humid day is in store. Sfc high looks to take a long time to build overhead, and the gradient isn't that tight. So, winds won't be too gusty, but perhaps over the SE they could get some gusts into the teens. Maxes will be close to 80 in the SE, but hold in the 60s for the Alleghenies. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Early next week, models are in good agreement on an extended period of NW flow as a large scale upper trough sharpens over SE Canada and the Eastern US. An expansive sfc high pressure builds back in across the Ohio Valley and drifts just south of PA by Tue and then offshore by the middle of the week. Expect mainly dry weather and cooler less humid conditions Mon-Tue (including a couple of chilly mornings, though some cirrus overhead may keep mins from bottoming out in the 30s over the northern mountains). Quick hitting shortwave trough slides through on Tue and may produce some scattered light showers. The longwave trough flattens a bit briefly before sharpening again as large ridge builds over central parts of the country. This will allow another weak shortwave or two to ripple by overhead on Thu which will interact with a leftover weak surface boundary (from Wed) to keep mention of showers in the forecast. The first half of next weekend is looking pleasant and dry. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Expect improving conds by early tonight in the NW, with generally MVFR deck spreading in after the cold front passes. The deck will probably get into the central mtns, but if the post-frontal clouds do get into the SE, they should be VFR. For the rest of this weekend, it remains dry, but we have a chance of fog in the nrn valleys each morning through Monday. The next chance for showers will arrive next Tuesday with a system approaching from the Great Lakes. Outlook... Sun-Mon...AM Fog poss. Otherwise VFR. Tues...chc SHRA/MVFR, mainly NW. Wed...Sct/nrms SHRA, TS poss, mainly N. && .CLIMATE... A record daily rainfall of 1.43 inches was set at Williamsport yesterday. This breaks the old record of 1.22 inches set back in 1968. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Steinbugl NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Lambert/Banghoff AVIATION...Dangelo/Evanego CLIMATE...
Hazardous weather outlook, May 29, 4:46 PM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 446 PM EDT Fri May 29 2020 PAZ042-053-058-059-065-066-302100- Sullivan-Columbia-Schuylkill-Lebanon-York-Lancaster- 446 PM EDT Fri May 29 2020 ...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052-056- 057-063-064-302100- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Perry-Dauphin-Cumberland-Adams- 446 PM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 4:00 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
400 PM EDT Fri May 29 2020
PAZ041-042-046-292030-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
400 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING AND SULLIVAN
COUNTIES UNTIL 430 PM EDT...
At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Kettle Creek Gorge, moving northeast at 40 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk, Dushore,
Forksville, Eagles Mere and Hillsgrove.
This includes the following COVID-19 Test Sites...
Guthrie Clinic Dushore.
LAT...LON 4158 7670 4155 7634 4155 7632 4127 7677
4143 7686
TIME...MOT...LOC 2000Z 233DEG 41KT 4142 7673
RXRSpecial weather statement, May 29, 4:13 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
413 PM EDT Fri May 29 2020
PAZ059-065-066-292100-
York PA-Lancaster PA-Lebanon PA-
413 PM EDT Fri May 29 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 500 PM EDT...
At 413 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Cornwall to Maytown to 6 miles east of
Manchester. Movement was northeast at 40 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Lancaster, York, Ephrata, Columbia, Lititz, Millersville, Willow
Street, Mount Joy, Red Lion, Spry, Manheim, East Petersburg,
Cornwall, Dallastown, Akron, East York, Leola, Stonybrook-Wilshire,
Salunga-Landisville and Denver.
This includes the following COVID-19 Test Sites...
Clipper Magazine Stadium...
Inaging Center of Lancaster...
Lancaster General Hospital...
Old Memorial Hospital...
Pennsylvania College of Health Sciences...
Rite Aid...
Shrewsbury...
UPMC...
WellSpan Health...
Wellspan Pediatrics/Wellspan OB/GYN...
Windsor Health Center...
and York VA Community Clinic.
LAT...LON 4002 7667 4028 7642 4037 7624 4036 7620
4029 7610 3972 7635 3972 7681
TIME...MOT...LOC 2013Z 239DEG 33KT 4027 7640 4006 7659 3969 7678
RXRSpecial weather statement, May 29, 4:28 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service State College PA
428 PM EDT Fri May 29 2020
PAZ042-292100-
Sullivan PA-
428 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
500 PM EDT...
At 428 PM EDT, Doppler radar indicated a strong thunderstorm near
Overton, moving northeast at 30 mph.
Wind gusts of up to 55 mph and nickel size hail are possible.
Locations impacted include...
Lincoln Falls, Dushore, Laporte, Forksville and Eagles Mere.
This includes the following COVID-19 Test Sites...
Guthrie Clinic Dushore.
LAT...LON 4140 7654 4141 7667 4154 7666 4157 7662
4155 7628
TIME...MOT...LOC 2028Z 232DEG 25KT 4151 7654
RXRSpecial weather statement, May 29, 4:32 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
432 PM EDT Fri May 29 2020
PAZ004-005-010-292115-
McKean PA-Warren PA-Elk PA-
432 PM EDT Fri May 29 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...WARREN...AND
MCKEAN COUNTIES UNTIL 515 PM EDT...
At 432 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Frewsburg to near Clarion. Movement was
northeast at 35 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Warren, Bradford, Ridgway, Kane, Johnsonburg, Allegany State Park,
Sheffield, Wetmore, Russell, Wilcox, James City, Rew, Ludlow,
Marshburg, Kinzua Bridge State Park, Portland Mills, Scandia,
Cyclone, Westline and Warren South.
This includes the following COVID-19 Test Sites...
Laboratory Collection Site - Ridgway...
and Warren General Hospital.
LAT...LON 4200 7844 4127 7874 4137 7897 4135 7902
4135 7908 4134 7909 4134 7910 4141 7910
4143 7906 4145 7906 4145 7898 4144 7896
4162 7896 4163 7930 4200 7914
TIME...MOT...LOC 2032Z 244DEG 32KT 4203 7906 4117 7942
RXRLocal storm report, May 29, 4:41 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 E SHUNK 41.56N 76.72W
05/29/2020 M1.00 INCH SULLIVAN PA TRAINED SPOTTER
QUARTER-SIZED HAIL, LARGE TREE LIMBS DOWN
AND 50-60 MPH GUST (ESTIMATED).
&&Special weather statement, May 29, 4:48 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service State College PA
448 PM EDT Fri May 29 2020
PAZ065-066-292130-
York PA-Lancaster PA-
448 PM EDT Fri May 29 2020
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND EASTERN LANCASTER
AND SOUTHEAST YORK COUNTIES UNTIL 530 PM EDT...
At 447 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wernersville to near Stewartstown. Movement
was east at 30 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Lancaster, Ephrata, Millersville, Willow Street, New Holland, Akron,
Leola, Paradise, Denver, Reamstown, Rothsville, Strasburg,
Quarryville, Gap, Adamstown, Terre Hill, Delta, Wakefield, Churchtown
and Leacock.
This includes the following COVID-19 Test Sites...
Clipper Magazine Stadium...
Lancaster General Hospital...
Pennsylvania College of Health Sciences...
and WellSpan Health.
LAT...LON 4031 7614 4014 7587 4010 7594 4004 7594
3996 7599 3987 7599 3985 7602 3983 7602
3982 7604 3976 7606 3976 7608 3973 7610
3974 7611 3972 7614 3972 7655 3973 7655
TIME...MOT...LOC 2047Z 248DEG 28KT 4030 7610 3970 7653
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:02 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Mifflin, Snyder, Sullivan and 1 more | 3 hr |
| May 29, 12:45 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 45 min |
| May 29, 1:14 PM EDT | Special Weather Statement | CTP | Franklin | 31 min |
| May 29, 1:15 PM EDT | Special Weather Statement | CTP | Montour | 30 min |
| May 29, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 47 min |
| May 29, 1:30 PM EDT | Special Weather Statement | CTP | Columbia | 30 min |
| May 29, 1:39 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Sullivan | 37 min |
| May 29, 1:45 PM EDT | Special Weather Statement | CTP | Cumberland, Dauphin, Lebanon, Schuylkill | 30 min |
| May 29, 1:55 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry | 50 min |
| May 29, 1:58 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, York | 47 min |
| May 29, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Schuylkill | 29 min |
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 25 min |
| May 29, 2:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| May 29, 2:44 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, York | 46 min |
| May 29, 3:11 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| May 29, 3:18 PM EDT | Special Weather Statement | CTP | Schuylkill | 27 min |
| May 29, 3:36 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Schuylkill | 114 min |
| May 29, 3:39 PM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| May 29, 3:43 PM EDT | Special Weather Statement | CTP | Adams, York | 32 min |
| May 29, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 61 min |
| May 29, 3:48 PM EDT | Special Weather Statement | CTP | Warren | 42 min |
| May 29, 4:00 PM EDT | Special Weather Statement | CTP | Sullivan | 30 min |
| May 29, 4:05 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 115 min |
| May 29, 4:13 PM EDT | Special Weather Statement | CTP | Lancaster | 47 min |
| May 29, 4:28 PM EDT | Special Weather Statement | CTP | Sullivan | 32 min |
| May 29, 4:32 PM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 29, 4:48 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| May 29, 5:19 PM EDT | Special Weather Statement | CTP | Elk | 41 min |
| May 29, 5:25 PM EDT | Special Weather Statement | CTP | Lancaster | 50 min |
| May 29, 5:37 PM EDT | Special Weather Statement | CTP | Potter | 23 min |
| May 29, 5:53 PM EDT | Special Weather Statement | CTP | Cameron, Clearfield, Potter | 37 min |
| May 29, 6:47 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| May 29, 6:57 PM EDT | Special Weather Statement | CTP | Huntingdon | 33 min |
| May 29, 7:32 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin | 28 min |
| May 29, 7:33 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Snyder | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.